MAUDE Adverse Event Report: SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 02/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1: the facility phone number is (b)(6).H3, h6: siemens healthineers has initiated an investigation of the reported event.The investigation is ongoing.The customer has requested on-site support for repositioning of the patient camera.A supplemental report will be submitted at the completion of the investigation.
 
Event or Problem Description
Siemens healthineers was notified of an adverse patient event during an mri examination on the magnetom aera system.The patient required a head examination to diagnosis a potential stroke.When the technicians placed the patient on the examination table, they gave her the alarm ball, but she did not have the strength to hold it with her hands.The patient was aphasic and therefore, did not understand what the technicians were saying to her.A head coil was placed on the patient¿s head.During patient positioning, the patient did not want to lower her legs onto the examination table.The technicians decided to perform the mri examination with the patient¿s legs bent.During the scanning sequences, the patient moved her head a lot but did so without moving other parts of her body.The positioning of the mri surveillance camera did not make it possible to detect the patient's discomfort.To improve the scanning image quality, one of the two technicians, entered the examination room to ask the patient to stop moving.When the technician arrived, it was discovered that the patient had vomited on the examination table and floor and may have aspirated the vomit.The technician quickly examined the patient, and found that though her eyes were open, she was no longer breathing.The technician moved the patient on the examination table out of the room and the emergency imaging caregivers performed first aid (cardiac massage) to resuscitate the patient.A call was also made for shock resuscitation.As soon as the resuscitators arrived, adrenaline was delivered to the patient via iv and the patient received shock resuscitation.The attempts to resuscitate that patient were unsuccessful.The patient was taken to the cardiopulmonary intensive care unit.It was decided during a multidisciplinary collegial discussion not to continue invasive resuscitation measures.The patient subsequently expired.
 
Additional Manufacturer Narrative
G4: 510(k) of complaint device was added.H3, h6: siemens healthineers has completed the investigation of the reported event.It was initially communicated that a 78-year-old patient with a stroke alert was examined on a magnetom aera system (material no.10432914, serial no.(b)(6).On 2024-02-21 and on 2024-03-06 siemens healthineers received more detailed information.It was stated that the patient was handed the alarm ball, when she was placed on the examination table, but she did not have the strength to hold it in her hands.The patient was aphasic and thus did not understand what was said to her.Furthermore, it was stated that the patient did not want to lower her legs onto the table and was therefore examined with her legs bent.A head coil was used for the examination.It was further described that the patient moved her head inside the head coil a lot during examination, without moving other parts of her body.One of the two technicians entered the examination room to ask the patient to stop moving to improve the image quality.When the technician entered, they found vomit all over the examination table as well as on the floor.The technician rushed to the patient to check on her but noticed that she had her eyes open and was not breathing.The examination table was removed from the examination room and emergency imaging caregivers performed cardiopulmonary resuscitation.The patient was ventilated with a bag valve mask.A team for shock resuscitation was called.Adrenaline was injected intravenously into the patient and the heart was shocked.Unfortunately, the resuscitation of the patient was not successful, and the patient died.It was stated in the complaint that the positioning of the mri surveillance camera did not make it possible to detect the patient's discomfort.A siemens healthineers customer service engineer (cse) went on site to check the position of the camera and confirmed that it was installed according to the planning guide and had not been de-adjusted since.The provided picture of the field of view of the camera confirms that the complete bore and the upper part of the patient table are visible.The combination of the head coil which was used for examination, and the image quality and distance of the camera, might have made it difficult to detect that a patient is vomiting.Usually, the patients can use the squeeze ball to alert the operator when they feel sick.This was not the case here, as the patient was not able to hold the squeeze ball anymore due to her physical condition.After analysis of the available information, siemens healthineers concluded that the incident has been caused by an operator error.The magnetom family operator manual ¿ mr system, syngo mr e11 clearly states that patients unable to communicate must not be left alone in the examination room: "patients, for example, sedated patients, who may not be able to alert the personnel must be monitored by a person present in the examination room." the operators must always comply with the operating instructions provided to prevent such incidents in the future.This complaint has been closed.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19355
4843234198
MDR Report Key18885681
Report Number3002808157-2024-00004
Device Sequence Number16893383
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public04056869006697
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K231560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2024
Supplement Date Received by Manufacturer06/12/2024
Initial Report FDA Received Date03/12/2024
Supplement Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age78 YR
Patient SexFemale